Hail, Independence
- When
- September 27, 3:09 PM CST
- Where
- Independence County, Batesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.770, -91.650
The approach of a cold front triggered thunderstorms on the 27th, and isolated storms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
The approach of a cold front triggered thunderstorms on the 27th, and isolated storms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 27, 1:31 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 231 PM CDT THU SEP 27 2012 .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT LINE OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED IN WESTERN ARKANSAS THIS AFTERNOON...STRETCHING FROM MOUNTAIN HOME DOWN THROUGH RUSSELLVILLE AND NORTH OF MENA. THESE STORMS ARE ROUGHLY ALIGNED WITH THE COLD FRONT THAT HAS BEEN DISCUSSED OVER THE PAST FEW DAYS. THEY WILL GRADUALLY SLIDE EAST WITH TIME...BUT BEST COVERAGE REGENERATION OF STORMS WILL BE IN SOUTHWEST ARKANSAS WHERE FORCING ALONG THE FRONTAL BOUNDARY IS A LITTLE GREATER. AS FOR THE REST OF THE SHORT TERM...MADE SOME SIGNIFICANT ADJUSTMENTS TO THE FORECAST THIS AFTERNOON. THE BIGGEST CHANGES WERE MAINLY IN THE POP GRIDS. CONVECTIVE COVERAGE IS BETTER TODAY THAN YESTERDAY...BUT RAINFALL OVER THE NEXT DAY OR TWO WILL STILL BE CONVECTIVE IN NATURE AND THUS WILL BE HIT/MISS FOR MANY LOCATIONS. AS SUCH...CHANGED PRECIP MENTION TO COVERAGE WORDING THROUGH FRIDAY AFTERNOON TO INDICATE SCATTERED SHOWERS AND THUNDERSTORMS INSTEAD OF PROBABILITY WORDING. HAVE LITTLE DOUBT ABOUT PRESENCE OF CONVECTION...JUST NOT SURE COVERAGE OF STORMS WOULD BE HIGH ENOUGH TO INDICATED LIKELY/CATEGORICAL POPS. FROM FRIDAY EVENING ONWARD...WENT BACK TO PROBABILITY WORDING. TRENDED FORECAST TOWARDS THE NAM WHICH HAS DONE A DECENT JOB AT DEPICTING AREAS OF SHOWERS/TSTMS THUS FAR TODAY...AND DID WELL YESTERDAY TOO. AS THE AFOREMENTIONED COLD FRONT MOVES SOUTH INTO ARKANSAS BY TOMORROW MORNING...AND THEN SOUTH OF ARKANSAS BY SATURDAY...THE NAM DEPICTS PRECIP MAXIMA THIS EVENING AND THEN AGAIN ALONG/AHEAD OF THE FRONT IN CENTRAL ARKANSAS TOMORROW AFTERNOON. ONCE THE FRONT MOVES SOUTH OF THE STATE BY TOMORROW EVENING...THE NAM SHOWS LITTLE PRECIP IN THE FORECAST AREA. CONTRAST THIS TO THE SLOWER MOVING GFS WHICH SHOW PRECIP LINGERING NORTH OF THE FRONT WELL INTO SUNDAY. THE EURO HAS TRENDED TOWARDS THE NAM SOLUTION OVERALL SO CONFIDENCE HAS GROWN IN THE FASTER SOLUTION. THE ONE CAVEAT TO MENTION WOULD BE THAT MODELS ARE TRYING TO FORM A CLOSED LOW EARLY NEXT WEEK...SEE LONG TERM DISCUSSION...JUST SOUTH OF THE STATE. DEPENDING ON PLACEMENT OF THIS FEATURE...SOME WRAP-AROUND TYPE PRECIP COULD FALL IN SRN ARKANSAS INTO SUNDAY. HOWEVER...AS MENTIONED...COARSE MODELS LIKE THE EURO HAVE BEEN TRENDING TOWARDS THE SOUTHERN/FASTER SOLUTION SO WILL KEEP THINGS DRY ON SUNDAY. OTHERWISE NOT MANY SIGNIFICANT CHANGES WERE MADE. TEMPERATURES WILL FALL TO NEAR NORMAL VALUES TOMORROW THANKS TO INCREASED CLOUD COVER AND SCATTERED SHOWERS. BEHIND THE FRONT...A SLIGHTLY COOLER AIR MASS WILL COUNTERACT CLEARING SKIES TO KEEP TEMPS AROUND OR SLIGHTLY BELOW NORMAL FOR SATURDAY AND SUNDAY. && .LONG TERM...MONDAY THROUGH THURSDAY MODELS ARE IN FAIR AGREEMENT ON DEVELOPING A CLOSED LOW ALOFT AND MOVING IT ACROSS THE ARKLATEX REGION DURING THE EXTENDED TERM...BEFORE IT EVENTUALLY TRANSITIONS TO A SHORTWAVE AND MOVES OFF TO THE EAST OF THE AREA. THERE REMAINS A BIT OF DISAGREEMENT ON THE POSITIONING OF THE LOW AS WELL AS ANY PRECIPITATION FIELDS ASSOCIATED WITH IT...WITH PRECIP CHANCES MAINLY ON WEDNESDAY AND THURSDAY. THE GFS IS BRINGING GREATER CHANCES FOR PRECIPITATION TO THE AREA AND THE ECMWF IS DRIER. BECAUSE OF THESE UNCERTAINTIES I HAVE OPTED TO PLACE RELATIVELY LOW POPS ACROSS THE AREA ON WEDNESDAY AND THURSDAY...MAINLY IN THE 15 TO 20 PERCENT RANGE. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 66 80 61 74 / 50 60 50 30 CAMDEN AR 66 89 66 81 / 20 20 40 60 HARRISON AR 64 77 61 73 / 60 70 50 20 HOT SPRINGS AR 66 87 65 78 / 30 40 40 50 LITTLE ROCK AR 67 86 65 77 / 30 50 40 40 MONTICELLO AR 66 89 66 81 / 10 30 30 60 MOUNT IDA AR 65 86 65 77 / 30 40 50 50 MOUNTAIN HOME AR 64 77 61 74 / 60 70 50 20 NEWPORT AR 66 82 61 75 / 50 60 50 30 PINE BLUFF AR 66 88 66 79 / 20 30 40 50 RUSSELLVILLE AR 66 83 63 75 / 40 60 50 40 SEARCY AR 66 84 63 76 / 40 60 50 30 STUTTGART AR 66 86 65 78 / 30 40 40 40 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...64 / LONG TERM...53
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT THU SEP 27 2012 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT THU SEP 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN ARKANSAS TODAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. THUNDERSTORMS WILL BECOME MORE LIKELY TONIGHT AS THE COLD FRONT MOVES SLOWLY SOUTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLOW MOVING COLD FRONT WILL MOVE THROUGH ARKANSAS FRIDAY AND SATURDAY. THIS WILL BRING A GOOD CHANCE OF THUNDERSTORMS TO THE STATE. LATEST DATA SUGGESTS THAT THE MOST RAINFALL WILL FALL IN THE NORTH AND RANGE FROM 1 TO 2 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 51
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
316 PM CDT THU SEP 27 2012
ARZ014-016-272100-
INDEPENDENCE AR-STONE AR-
316 PM CDT THU SEP 27 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN STONE AND
NORTHWESTERN INDEPENDENCE COUNTIES UNTIL 400 PM CDT...
AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF MELROSE...MOVING EAST AT 5
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MELROSE... BATESVILLE... SALADO...
MOOREFIELD... SANDTOWN... PFEIFFER...
MARCELLA... LOCUST GROVE... JAMES...
DESHA... BETHESDA... RAMSEY HILL...
LIMEDALE... HARMONTOWN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3572 9154 3571 9186 3579 9189 3594 9166
3594 9164
TIME...MOT...LOC 2016Z 249DEG 5KT 3577 9181
62SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 320 PM CDT THU SEP 27 2012 ARZ014-023-024-272105- CLEBURNE AR-STONE AR-VAN BUREN AR- 320 PM CDT THU SEP 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VAN BUREN...SOUTHWESTERN STONE AND NORTHWESTERN CLEBURNE COUNTIES UNTIL 400 PM CDT... AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF CLINTON...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... FAIRFIELD BAY... CLINTON... SHIRLEY... RUSHING... SANDIFF... PEE DEE... PAYNE MTN... OLD BOTKINBURG... MILL CREEK REC AREA... JOHN HENRY MTN... HOOTEN HOLLOW... HOLLY MTN... HOLLEY MTN AIRPARK... EGLANTINE... DOUGHERTY MTN... DODD MTN... CLINTON MUNI ARPT... CLINTON MTN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3578 9225 3557 9220 3558 9245 3568 9250 TIME...MOT...LOC 2020Z 259DEG 9KT 3564 9240 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 353 PM CDT THU SEP 27 2012 ARZ014-024-272140- CLEBURNE AR-STONE AR- 353 PM CDT THU SEP 27 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STONE AND NORTHEASTERN CLEBURNE COUNTIES UNTIL 445 PM CDT... AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF GREERS FERRY DAM...OR 10 MILES NORTH OF HEBER SPRINGS...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... CONCORD... WOODROW... DRASCO... BEN... WOLF BAYOU... FIVEMILE... BULLARD LAKE... BANNER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3580 9189 3560 9179 3557 9203 3566 9209 TIME...MOT...LOC 2053Z 244DEG 10KT 3564 9200 44
The Little Rock radar (KLZK), 118 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Falling trees snapped power poles and brought down power lines in the eastern half of Batesville. Some of the fallen trees blocked roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406271, 406272.